ATHENS, Ga. - Athens-Clarke County police are investigating how a 15-month-old child died at a Georgia hospital with fentanyl, opiates and benzodiazepines in their system.
An official statement from the police department said Athens police received a call from Children’s Hospital of Georgia in Augusta.
Hospital officials reported to police the child was receiving treatment and tested positive for multiple drugs.
The hospital later reported to police the child died.
Benzodiazepines, sometimes called "benzos," are sometimes used to treat anxiety. The National Institutes of Drug Abuse says research indicates drug abusers are taking benzodiazepines in combination with opioids knowingly or unknowingly. Fentanyl is a powerful sedative that drug dealers mix the cheaper fentanyl with other drugs.
It isn't immediately clear why Athens police are investigating the death in Augusta. Police ask anyone with information to contact detectives at 762-400-7103 or firstname.lastname@example.org.